Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Fort Worth, TX

May 3, 2017Anderson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2017, 4:40 PM CDT for Anderson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2017, 4:40 PM CDT (21:40 UTC)
Expired
May 3, 2017, 5:32 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Anderson County, TX

The radar

The Shreveport radar (KSHV), 181 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 12:34 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.7 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS54 KFWD 032140
SVRFWD
TXC001-032245-
/O.NEW.KFWD.SV.W.0196.170503T2140Z-170503T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
440 PM CDT WED MAY 3 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Southeastern Anderson County in central Texas...

* Until 545 PM CDT.

* At 440 PM CDT, a severe thunderstorm was located near Elkhart, or
  12 miles south of Palestine, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3161 9526 3159 9528 3154 9565 3153 9565
      3151 9573 3153 9575 3155 9574 3156 9571
      3158 9573 3162 9571 3166 9574 3175 9537
      3175 9536 3173 9537 3173 9534 3172 9534
      3171 9531 3168 9528 3163 9529
TIME...MOT...LOC 2140Z 258DEG 47KT 3158 9558 

HAIL...1.00IN
WIND...60MPH
 
$$

Hernandez
2 follow-up statements
834 
WWUS54 KFWD 032214
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
514 PM CDT WED MAY 3 2017

TXC001-032245-
/O.CON.KFWD.SV.W.0196.000000T0000Z-170503T2245Z/
Anderson TX-
514 PM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN ANDERSON COUNTY...

At 514 PM CDT, a severe thunderstorm was located 11 miles west of
Elkhart, or 11 miles southwest of Palestine, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection stay inside a sturdy structure and keep away from
windows.

&&

LAT...LON 3161 9526 3159 9528 3154 9565 3153 9565
      3151 9573 3153 9575 3155 9574 3156 9571
      3158 9573 3162 9571 3166 9574 3175 9537
      3175 9536 3173 9537 3173 9534 3172 9534
      3171 9531 3168 9528 3163 9529
TIME...MOT...LOC 2214Z 256DEG 42KT 3163 9577 

HAIL...1.00IN
WIND...60MPH
 
$$

Hernandez
095 
WWUS54 KFWD 032232
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
532 PM CDT WED MAY 3 2017

TXC001-032242-
/O.CAN.KFWD.SV.W.0196.000000T0000Z-170503T2245Z/
Anderson TX-
532 PM CDT WED MAY 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Texas.

LAT...LON 3161 9526 3159 9528 3154 9565 3153 9565
      3151 9573 3153 9575 3155 9574 3156 9571
      3158 9573 3162 9571 3166 9574 3175 9537
      3175 9536 3173 9537 3173 9534 3172 9534
      3171 9531 3168 9528 3163 9529
TIME...MOT...LOC 2230Z 258DEG 47KT 3168 9550 

$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:31 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 3, 3:31 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
331 PM CDT Wed May 3 2017

.DISCUSSION...
The ongoing complex of convection which fired earlier just ahead
of a strong cold front, has--to this point--struggled to really
congeal into a line. Instead, two discrete severe storms have laid
down swaths of hail and sporadic wind damage just south of the
Metroplex. Stout large-scale forcing for ascent continues to
overspread the region, as evidenced by the presence of an implied
jet streak on moisture channel imagery. As this enhanced flow
impinges upon the southeastward moving cold front, effective bulk
shear values will finally begin to increase past 35-40 kts. Radar
and satellite trends reveal this improving flow is already
impacting storm structure, with mid-level rotation becoming more
evident on the storms across northern Limestone, Henderson, and
Anderson Counties. In addition, these storms are beginning to move
into an environment characterized by steeper low-level lapse rates
where temperatures have soared into the upper 80s to near 90
degrees. This combination is resulting in an area of DCAPE
exceeding 1000 J/kg ahead of the cold front, which is presently
along a Killeen to Waco to Athens line.

Thus, we anticipate the primary threat may be shifting towards
damaging winds, although the risk for large hail threat will
continue given the impressive mid-level lapse rates and improving
bulk shear. Finally, while the overall tornado threat remains LOW,
we continue to highlight an area bounded by a line from Palestine
to Mexia to Marquez. While low-level winds remain veered and weak,
the presence of 0-3km CAPE increasing to around 100-150 J/kg
across this area, combined with at least some limited Storm
Relative Helicity, means that we cannot rule out an isolated
tornado or two as this activity presses southeastward.

The good news is that the lingering severe weather threat will be
quickly coming to an end here, as the cold front will be exiting
our CWA by 6 PM. This will leave us will gusty northwest winds to
contend with this evening.

Breezy northwest winds will linger overnight, but the strong
gustiness will be subsiding around 7-8 PM. Anticipate a generally
dry overnight period, although we have added in low shower chances
near our Red River counties as the core of the parent upper-low
slides across Oklahoma. Even though mid-level temperatures will
cool with the approach of the low, meager lapse rates should
result in a notable lack of instability, limiting the thunder
potential with any overnight activity.

A fine stretch of weather looks to be in store through the
remainder of the week and the upcoming weekend, although
high temperatures will gradually start climbing into the 80s.
It'll be another cool morning on Friday as surface high pressure
moves in from the west. Clear skies and slackening northwest winds
will allow temperatures to fall into the 40s across our outlying
and more sheltered locations.

Southerly flow will return on Sunday as high pressure shifts east
of the region. Any more robust moisture return will be slow to
arrive, but dewpoints will gradually start inching past 60 degrees
by Tuesday. An approaching shortwave trough on Wednesday may bring
our next chance for storms to the region.

Carlaw

&&

.AVIATION...
/ISSUED 1237 PM CDT Wed May 3 2017/
The cold front as of 1720Z stretches from a KSEP-KAFW-KGYI line,
demarcated nicely on visible satellite and as a fine line on area
radars. Initial convection has struggled to develop (save for a
lone storm which continues to track into Ellis County). We'll
continue to show VCTS through 19Z at AFW, GKY, DAL, and DFW where
there is still a brief window for additional convective
development before the cold front slices across all of our
Metroplex TAF sites. Behind the front, VFR conditions will prevail
along with strong and gusty northwest winds. It's possible that
gusts at DFW may briefly approach AWW criteria later this
afternoon, but this window would be quite brief, between 22-00Z or
so. Thankfully, the 330-350 direction should help to
substantially temper any crosswind issues at DFW.

Surface winds at Waco will continue to gradually veer ahead of the
approaching front. The northwest wind shift is expected to occur
between 20-21Z, and this has been added inside the TEMPO group for
TSRA.

Northwest winds will subside this evening, but will remain breezy
overnight before becoming gusty once again on Thursday afternoon.
At this time, it appears the better wrap-around moisture will
remain to the north of our TAF sites, and have continued with a
dry forecast for the time being. Some VFR cloud cover will,
however, be possible.

Carlaw

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    51  72  51  77  55 /  10  10  10   0   0
Waco                50  74  47  78  50 /  10  10  10   0   0
Paris               47  69  48  72  48 /  10  10  10   0   0
Denton              49  72  46  75  48 /  10  10  10   0   0
McKinney            49  71  48  74  48 /  10  10  10   0   0
Dallas              52  73  53  78  56 /  10  10  10   0   0
Terrell             49  71  48  75  50 /  10  10  10   0   0
Corsicana           49  72  50  76  52 /  10  10  10   0   0
Temple              53  75  47  78  50 /  10  10  10   0   0
Mineral Wells       48  74  45  78  49 /  20  10  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>146-156>161.

&&

90/90
Hazardous weather outlook, May 3, 3:42 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
342 PM CDT Wed May 3 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
342 PM CDT Wed May 3 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
A strong cold front continues to move through the region, and a
threat for strong to severe thunderstorms will continue south and
east of the front this afternoon. The greatest risk for severe
weather exists south and east of a Killeen to Mexia to Athens line.
The main threats will be damaging winds and large hail, although a
brief tornado cannot be ruled out mainly southeast of a Palestine to
Mexia to Marquez line. Thunderstorms will exit the region from
northwest to southeast by early this evening.

Winds will become gusty out of the northwest following the passage
of the cold front, and a Wind Advisory remains in effect until 8 PM
north of a Killeen to Athens line. Wind gusts of 30 to 40 mph will be
possible until then.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected this afternoon, mainly south and east
of a Killeen to Mexia to Athens line.

In the hours before

Local storm report, May 3, 3:35 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
335 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             MEXIA                   31.68N  96.50W
05/03/2017  E1.75 INCH       LIMESTONE          TX   EMERGENCY MNGR

            GOLF BALL SIZE HAIL IN MEXIA.
Local storm report, May 3, 3:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             5 S MEXIA               31.61N  96.50W
05/03/2017  E1.00 INCH       LIMESTONE          TX   AMATEUR RADIO

            QUARTER SIZE HAIL SOUTH OF MEXIA.
Local storm report, May 3, 3:47 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             GROESBECK               31.53N  96.52W
05/03/2017  E1.00 INCH       LIMESTONE          TX   TRAINED SPOTTER

            QUARTER SIZE HAIL IN GROESBECK.
Local storm report, May 3, 4:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
424 PM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             3 W MARQUEZ             31.23N  96.32W
05/03/2017  E1.00 INCH       LEON               TX   TRAINED SPOTTER

            QUARTER SIZE HAIL 3 MILES WEST OF MARQUEZ
Special weather statement, May 3, 4:27 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
427 PM CDT WED MAY 3 2017

TXZ148-032200-
Anderson TX-
427 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDERSON COUNTY
UNTIL 500 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Grapeland, or 17 miles southeast of Palestine,
moving northeast at 35 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Anderson County.

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Texas.

LAT...LON 3159 9528 3157 9546 3164 9553 3176 9538
      3175 9536 3174 9537 3173 9537 3173 9534
      3172 9534 3170 9533 3171 9531 3168 9528
      3166 9528 3163 9529 3162 9526 3161 9526
TIME...MOT...LOC 2126Z 240DEG 30KT 3160 9541

Hernandez
Special weather statement, May 3, 4:35 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
435 PM CDT WED MAY 3 2017

TXZ148-032200-
Anderson TX-
435 PM CDT WED MAY 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ANDERSON COUNTY
UNTIL 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Elkhart, or 15 miles south of Palestine, moving
east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Elkhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
central Texas.

LAT...LON 3154 9565 3153 9565 3151 9573 3153 9576
      3155 9575 3156 9571 3158 9573 3160 9571
      3162 9571 3165 9574 3165 9575 3161 9575
      3160 9577 3161 9578 3167 9576 3158 9543
TIME...MOT...LOC 2134Z 289DEG 34KT 3153 9571

Hernandez

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:12 AM CDTWind AdvisoryFWDBell, Bosque, Collin, Comanche, Cooke, Coryell and 35 more17 hr
May 3, 11:01 AM CDTSpecial Weather StatementFWDTarrant14 min
May 3, 11:19 AM CDTSpecial Weather StatementFWDTarrant11 min
May 3, 11:33 AM CDTSpecial Weather StatementFWDTarrant27 min
May 3, 12:00 PM CDTSpecial Weather StatementFWDEllis30 min
May 3, 12:23 PM CDTSevere Thunderstorm WarningFWDDallas, Ellis67 min
May 3, 12:48 PM CDTSpecial Weather StatementFWDJohnson27 min
May 3, 1:00 PM CDTSevere Thunderstorm WarningFWDBosque38 min
May 3, 1:31 PM CDTSevere Thunderstorm WarningFWDEllis, Kaufman59 min
May 3, 1:33 PM CDTSpecial Weather StatementFWDDallas27 min
May 3, 1:35 PM CDTSpecial Weather StatementFWDHill25 min
May 3, 2:04 PM CDTSpecial Weather StatementFWDRockwall26 min
May 3, 2:08 PM CDTSevere Thunderstorm WarningFWDHenderson, Kaufman, Navarro67 min
May 3, 2:10 PM CDTSpecial Weather StatementFWDHill35 min
May 3, 2:16 PM CDTSevere Thunderstorm WarningFWDHill, McLennan59 min
May 3, 2:27 PM CDTSevere Thunderstorm WarningFWDHenderson, Van Zandt63 min
May 3, 2:38 PM CDTSpecial Weather StatementFWDKaufman37 min
May 3, 2:44 PM CDTSevere Thunderstorm WarningFWDLimestone, Navarro61 min
May 3, 2:47 PM CDTSpecial Weather StatementFWDBurnet28 min
May 3, 2:58 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson47 min
May 3, 3:16 PM CDTSevere Thunderstorm WarningFWDLimestone59 min
May 3, 3:20 PM CDTSevere Thunderstorm WarningFWDRains, Van Zandt15 min
May 3, 3:35 PM CDTSevere Thunderstorm WarningFWDFreestone55 min
May 3, 4:12 PM CDTSevere Thunderstorm WarningFWDLeon63 min
May 3, 4:14 PM CDTSevere Thunderstorm WarningFWDLeon, Limestone, Robertson61 min
May 3, 4:27 PM CDTSpecial Weather StatementFWDCherokee33 min
May 3, 4:35 PM CDTSpecial Weather StatementFWDAnderson25 min
May 3, 4:44 PM CDTSpecial Weather StatementFWDFreestone46 min
May 3, 5:24 PM CDTSpecial Weather StatementFWDRobertson36 min
May 3, 5:28 PM CDTSevere Thunderstorm WarningFWDRobertson28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.